California, 2023

Flooding in California, January 1 to 17, 2023

January 1 to 17, 2023 · NWS STO · 6 events in 6 counties and zones

A series of atmospheric river systems impacted Interior Northern California and produced substantial flooding and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$272 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A series of atmospheric river systems impacted Interior Northern California and produced substantial flooding and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 31, 2:31 PM PST, 9 hours 29 minutes earlier.

Area forecast discussion, Dec 31, 2:31 PM PST, 9 hours 29 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
231 PM PST Sat Dec 31 2022

.SYNOPSIS...
A strong weather system will move across the region today bringing
heavy rain into the afternoon resulting in widespread stream
flooding with local river flooding possible. Heavy snow is
expected across the higher passes into the evening. A break in
precipitation is forecast tonight, New Year's Day and most of
Monday before wet weather returns.

&&

.Discussion...
Impactful weather system continues to bring widespread moderate
to heavy rainfall to interior northern California this afternoon,
as well as mountain snow to the Sierra. Main impact remains
hydrologic concerns, particularly near the Delta along the smaller
tributaries of the lower Sacramento/San Joaquin systems.

The very high snow levels from yesterday to the present allowed
for moderate to heavy rainfall to occur in much of the northern
Sierra Nevada. At times yesterday, snow levels were in excess of
9,500 and even 10,000 ft. While snow levels have since dropped to
6,000 to 7,000 ft, an effective increase in upstream river basin
area was realized -- especially when compared to colder winter
storms that feature lower snow levels. A combination of the heavy
rain, rain-on-snowpack initiating some snow melt, and increased
basin size produced significant runoff down through the foothills
and into the low-lying areas of Sacramento/San Joaquin County.
Consequently, the Cosumnes River, Mokelumne River, and smaller
creeks/streams have experienced rapid rises to flood stage.
Caltrans and California Highway Patrol have reported numerous road
closures as result of flooded roadways, a few mudslides/rockslides
in the foothills, and even water encroaching bridges and homes. A
combination of all of these impacts has prompted the issuance of
both river flood warnings and areal flood warnings. It has been
several years since many of these rivers/streams have reached such
levels, and in some instances, approaching near-record stage. If
you are traveling today and encounter flooded roadways:
TURN AROUND, DON'T DROWN!

The atmospheric river will slide south/east through this
afternoon and evening. Precipitation chances will drop from north
to south as this progression occurs, especially after sunset. Dry
conditions will return to the region on Sunday. Note that even
while precipitation will have ended, runoff will continue to work
its way through rivers/streams and will keep them running high.
Regular river forecasts will continue while high flows are
observed.

Next system will arrive on late Monday and into early Tuesday
with generally light precipitation amounts. Colder air will allow
for snow levels to be lower compared to the present system.
Another weak system follows behind this one late Tuesday/early
Wednesday. Another system follows on this one's heels, likely
wetter and windier than the Monday/Tuesday and Tuesday/Wednesday
quick-hitters. // Rowe

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...
Wet pattern forecast to continue the second half of next week
with another moderate to strong atmospheric river possible later
Wednesday into Thursday with renewed potential for flooding
(though it's too early to forecast the details and magnitude of
any potential). Snow levels will likely be lower than the current
system, so winter travel impacts may be more significant and
prolonged. Ensembles indicate a brief break Friday with another
series of wet systems lurking for next weekend. Stay tuned!

&&

.AVIATION...
IFR/LIFR conditions will continue for much of interior California
through around 00Z Sunday. Ceilings and visibilities will improve
thereafter with the return of VFR conditions after 06-12Z Sunday.
Northerly winds/gusts 10-25 kt expected overnight and into Sunday
with stronger gusts in the mountains.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 PM PST this evening for Burney
Basin / Eastern Shasta County-Western Plumas County/Lassen Park.

Flood Watch through late tonight for Carquinez Strait and Delta-
Central Sacramento Valley-Motherlode-Mountains Southwestern
Shasta County to Western Colusa County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley-West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Winter Weather Advisory until 4 AM PST Sunday for West Slope
Northern Sierra Nevada.

&&

In the hours before

Special weather statement, Dec 31, 7:31 PM PST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Sacramento CA
731 PM PST Sat Dec 31 2022

CAZ016>019-067-010500-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Northern San Joaquin Valley CA-Motherlode CA-
Central Sacramento Valley CA-
731 PM PST Sat Dec 31 2022

...Strong winds will impact portions of eastern Yolo, eastern
Sutter, Sacramento, northern San Joaquin, north central Stanislaus,
eastern Solano, western El Dorado, southwestern Placer, west central
Calaveras, southwestern Yuba, southwestern Nevada and southwestern
Amador Counties through 900 PM PST...

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar and surface observations.

IMPACT...Gusty winds could knock down trees and power lines and blow
         around unsecured objects.

Locations impacted include...
Sacramento, Stockton, Elk Grove, Roseville, Citrus Heights, Folsom,
Davis, Rocklin, Woodland, Galt, Auburn, Marysville, Placerville, El
Dorado Hills, Cameron Park, Carmichael, Fair Oaks, Yuba City, Rancho
Cordova and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3799 12159 3810 12157 3811 12160 3809 12167
      3807 12168 3803 12174 3803 12176 3806 12178
      3808 12175 3804 12184 3807 12182 3807 12187
      3920 12168 3905 12082 3783 12089
TIME...MOT...LOC 0328Z 180DEG 0KT 3843 12144

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CS
Special weather statement, Dec 31, 10:12 PM PST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1012 PM PST Sat Dec 31 2022

CAZ017>019-067-069-010745-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Northern San Joaquin Valley CA-Motherlode CA-
West Slope Northern Sierra Nevada CA-
1012 PM PST Sat Dec 31 2022

...Strong winds will impact portions of west central Tuolumne,
northeastern Sacramento, San Joaquin, Stanislaus, southwestern El
Dorado, Calaveras and Amador Counties through 1145 PM PST...

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar and surface observations.

IMPACT...Gusty winds could knock down trees and power lines and blow
         around unsecured objects.

Locations impacted include...
Stockton, Modesto, Tracy, Turlock, Ceres, Galt, Oakdale, Jackson, San
Andreas, Paloma, Manteca, Lodi, Riverbank, Patterson, Lathrop, Ripon,
Waterford, Ione, Escalon and Rancho Murieta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 12145 3731 12140 3734 12142 3739 12141
      3740 12146 3749 12147 3753 12150 3753 12153
      3807 12156 3860 12120 3852 12020 3755 12072
      3720 12141
TIME...MOT...LOC 0610Z 240DEG 49KT 3846 11998

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Sacramento

When
January 1, 12:00 AM PST to January 17, 11:59 PM PST
Where
Sacramento County, 5.32 mi WNW of (Sac)sacramento Arpt to 2.97 mi SW of Pirates Lair
Cause
Heavy Rain
Property damage
$134 million
Reported by
County Official
Coordinates
38.536, -121.596

Sacramento County completed a preliminary estimate of a total of $133 million from public storm damage from January 1 through January 17, and a total of almost $700,000 in private property damage. There was extensive levee damage and flooding along the Cosumnes River from Rancho Murieta to Wilton. There was also widespread flooding of streams, creeks, and roadways across the county. Large numbers of trees were reported down from strong wind events, with widespread power outages and reports of damage to homes and cars.

Flood, Colusa

When
January 1, 12:00 AM PST to January 17, 11:59 PM PST
Where
Colusa County, 9.17 mi W of Stonyford to 10.4 mi SE of Wilbur Spgs
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
County Official
Coordinates
39.375, -122.722

Colusa County completed a preliminary estimate of damage to roads, road closures, debris removal, and high river levels of about $800,000 in damage. The Colusa Boat Landing had some damages to the private levee, with an estimate of about $200,000.

Flood, Glenn

When
January 1, 12:00 AM PST to January 17, 11:59 PM PST
Where
Glenn County, 2.02 mi E of Capay to 7.96 mi W of Chrome
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
County Official
Coordinates
39.798, -122.042

Glenn County completed a preliminary estimate of damage from flooding. There was substantial flooding, resulting in the closure of more than 25 roads. There was over $5 million in damage to public infrastructure. There was significant bank erosion on a number of major creeks, stream, and the Sacramento River.

Flood, San Joaquin

When
January 1, 12:00 AM PST to January 17, 11:59 PM PST
Where
San Joaquin County, 2.08 mi NE of Eagle Tree to 2.62 mi SSW of Tracy Muni Arpt
Cause
Heavy Rain
Property damage
$107 million
Reported by
County Official
Coordinates
38.220, -121.492

San Joaquin County completed a preliminary estimate of damage from flooding. There was substantial flooding, with around $24.7million in individual assistance/private property loss including 172 properties destroyed and 194 properties with major damage. There was around $82 million in public damages. The estimated grand total as of January 26 was $106.9 million.

Flood, Tehama

When
January 1, 12:00 AM PST to January 17, 11:59 PM PST
Where
Tehama County, 13.9 mi WNW of Red Flat Airstrip to 3.92 mi WSW of Paskenta
Cause
Heavy Rain
Property damage
$14 million
Reported by
County Official
Coordinates
40.271, -123.008

Tehama County completed a preliminary estimate of damage from flooding. There was substantial flooding, with a rough estimate of $14 million in damages, mainly from 3 bridges, 1 completely destroyed by under cutting, two others under cut and sink holes, but still standing. Kirkwood Bridge $6,110,000.00 , Rawson Bridge $4,000,000.00. Remainder in trees, bridge clearing, road damage, labor $4,000,000.00

The city of Red Bluff estimated $60,000.00 bridge, trees, sandbags, labor (still climbing as they find more). The city of Corning estimated $100,000.00 road damage, creek and bridge clearing and labor. The city of Tehama estimated $27,000.00 road damage to East Gyle, tree clean up and debris clean up from roads.

Flood, Yolo

When
January 1, 12:00 AM PST to January 17, 11:59 PM PST
Where
Yolo County, 8.75 mi E of Knights Lndg to 0.96 mi NNW of Knights Lndg
Cause
Heavy Rain
Property damage
$11 million
Reported by
County Official
Coordinates
38.783, -121.619

Yolo County completed a preliminary estimate of damage from flooding, which is around $11 million in damages for the county and its partners.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1079144, 1079158, 1079204, 1079207, 1079225, 1079227.